Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS Omaha, NE

June 28, 2005Knox County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 28, 2005, 1:14 AM CDT for Knox County, Nebraska. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 1:14 AM CDT (06:14 UTC)
Expired
Jun 28, 2005, 5:15 AM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:00 AM CDTFLASH FLOOD1 Sw Verdigre, NEA TEMPORARY SHOEFLY ROADWAY AROUND NEW BRIDGE CONSTRUCTION WAS WASHED OUT AND A CULVERT WASHED DOWNSTREAM SEVERAL HUNDRED FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 280617
FFWOAX
NEC107-281015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
114 AM CDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 515 AM CDT

* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM THUNDERSTORMS DROPPING HEAVY RAIN OVER THE 
WARNED AREA...WITH UP TO 4 INCHES OF RAIN IN THE WEST HALF OF KNOX 
COUNTY.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAUSA...
  VERDIGRE...NIOBRARA...CREIGHTON AND BLOOMFIELD

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF QUICKLY FLOWING WATER CAN CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT
UTILITY VEHICLES.

LAT...LON 4244 9832 4245 9751 4284 9751 4277 9801
      4288 9829

$$

POLLACK
1 follow-up statement
000 
WGUS73 KOAX 280932
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
431 AM CDT TUE JUN 28 2005

NEC107-281015-
KNOX NE-
431 AM CDT TUE JUN 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 AM CDT FOR KNOX
COUNTY...

AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR THAT THE 
HEAVIEST RAINFALL HAD MOVED EAST AND SOUTH OF KNOX COUNTY. RADAR 
INDICATES THAT RAINFALL OF 4 TO 6 INCHES LIKELY OCCURRED IN THE 
WESTERN HALF OF KNOX COUNTY. THUS RUN OFF FROM THESE HEAVY RAINS IS 
LIKELY TO CONTINUE THROUGH 515 AM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAUSA...
VERDIGRE...NIOBRARA...CREIGHTON AND BLOOMFIELD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4244 9832 4245 9751 4284 9751 4277 9801
      4288 9829

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:15 PM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, Jun 27, 3:15 PM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT MON JUN 27 2005

.DISCUSSION...
THUNDERSTORM CHANCES THROUGH WEDNESDAY IN THE PRIMARY FORECAST
CONCERN.

...SHORT TERM...TONIGHT/TUESDAY...12Z UA ANLYS SHOWED A MID LVL
TROPICAL MOIST BAND EXTENDING ACROSS ERN NEBRASKA WITH AN 8 DEG DWPT
AT 700 MB HERE AT 0AX. IN ADDITION A SMALL SHORTWV TROF WAS APPARENT
ON STLT LIFTING NEWD INTO ERN NEBR AS OF 19Z. THESE FTRS HAVE HELP
SUSTAIN CONVECTION INTO THIS AFTERNOON...THUS FAR ELEVATED THRU
1930Z. INCREASING LOW LVL CONVERGENCE BTWN HOT UNSTABLE AIR OVER OUR
SRN CWA AND OUTFLOW FM CONVECTION MAY HELP STRENGTHEN ACTIVITY. IN
ADDITION SLOW MOVING CDFNT WAS JUST ENTERING EXTREME NWRN CWA AS OF
1915Z. THIS BOUNDARY AND 2ND SHRTWV TROF PUSHING TWD NCNTRL NEBRASKA
COULD TOUCH OFF ADDITIONAL TSTMS IN NERN NEBRASKA THROUGH EARLY
EVENING AS ATMOSPHERE CONTD TO BE FAIRLY UNSTABLE ACRS THAT AREA
ALSO.  WL KEEP SVR MENTION MUCH OF THE ECNTRL/NERN ZONES THIS
EVENING AS 12Z OAX SOUNDING SHOWED AN INVERTED V NATURE.  FLOW WAS
TURNING UPSLOPE ACRS NEBR PNHDL AND SOME CONVECTION WAS DVLPG
UNDERNEATH THE 2ND WAVE IN NEBR SANDHILLS. BOTH NAM AND GFS HAVE
CONTD TREND OF DVLPG AN MCS THERE THIS EVENING AND RACING IT EWD
OVERNIGHT. CURRENT ACTIVITY COULD BE THE PRECURSOR TO THIS OR
ADDITIONAL DVLPMNT MAY OCCUR LATER THIS EVENING...IN ANY EVENT WL
INCREASE POPS NRN ZONES AFT 06Z AS WELL.

IT APPEARS CONVECTION TNGT WL REINFORCE WARM FRONT OVER SERN NEBR
THRU TUE AFTN DESPITE STRONGER UPR TROF CAUSING SFC CYCLOGENESIS OVR
NERN WY BY 00Z WED. INTRODUCED POPS A LARGE PART OF THE CWA AS NAM
KEPT GENERATING PCPN SWD OVR FAR ERN ZONES AND BOTH GFS AND NAM
INDICATED INCREASINGLY UNSTABLE CONDS N OF THE BOUNDARY TUE AFTN.
LOWERED HIGHS A FEW DEGREES N OF THE BOUNDARY AND RAISED THEM A
TOUCH TO THE S.

TUE NGT-THURSDAY...STRONGER SHRTWV TROF STILL FCST TO TRACK ACRS THE
NRN PLAINS WED. NAM SOLUTION WITH NEXT FRONT ASSOCD WITH THIS
FEATURE HAS FLIPPED TO IT NOW BEING FASTER THAN THE GFS.  ECMWF HAS
BEEN FAIRLY CONSISTENT WITH A SLOWER FROPA...GENERALLY ENTERING SERN
ZONES BY 00Z THU. GFS SUPPORTS THIS TO SOME DEGREE AND WL BE
FOLLOWED WITH WIND FCST AND HIGHS...WHICH WERE KEPT SSW LONGER AND
BUMPED UP ACRS THE SE RESPECTIVELY.  WL CONT POPS THRU WED NGT AS
SOME 850-700 MB FRONTOGENESIS LAGS THE SFC FRONT AND MUCH OF THE LOW
LVL MOISTURE MAY NOT BE CLEANED OUT BY FRONT.  IGNORED FOR NOW THE
QPF GENERATED BY THE NAM FOR THU AND LEFT THAT PD DRY WITH COOLER
TEMPS.

EXTENDED DAYS 4-7...LITTLE CHANGE MADE FM PREV FCST. AFTER A BRIEF
BREAK FROM THE HEAT...TEMPERATURES ARE EXPECTED TO CLIMB BACK TO
NORMAL AND ABOVE BY NEXT WEEKEND. WILL LEAVE FCST DRY WITH RETURN
LOW LVL JET/MOISTURE FRIDAY NIGHT INTO SATURDAY SINCE UPR HGTS SEEM
TO BE BUILDING DURING THAT TIME.  HOWEVER...PRBLY WOULDNT TAKE TOO
MUCH OF A WAVE ROLLING ACROSS PLAINS DURING THAT TIME TO GENERATE
PCPN.  A STRONGER SHORTWV STILL ADVERTISED BY 06Z/12Z GFS AND 00Z
ECMWF TO TRACK ACRS SCNTRL CANADA WHICH COULD ALLOW A CDFNT TO MOVE
INTO THE CWA SUNDAY. THUS WL CONT POPS FM SAT NGT THRU SUN NIGHT AND
LEAVE DAY 7 DRY FOR NOW.

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Jun 27, 4:37 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CDT MON JUN 27 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
437 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PARTS
OF SOUTHWEST IOWA EARLY THIS EVENING...MAINLY SOUTH OF INTERSTATE
80 WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

ADDITIONAL THUNDERSTORMS MAY DEVELOP OR MOVE INTO PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA LATER TONIGHT WITH SOME SEVERE STORMS
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.  LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR HAZARDOUS
WEATHER DURING THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER EASTERN NEBRASKA LATER
TONIGHT.

FOBERT

In the hours before

Local storm report, Jun 27, 9:25 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             SOUTH BEND              41.00N 96.25W
06/27/2005  1.00 INCH        CASS               NE   TRAINED SPOTTER

&&

BVS
Local storm report, Jun 27, 9:47 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
947 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             4 SW SPRINGFIELD        41.04N 96.19W
06/27/2005  1.00 INCH        SARPY              NE   NWS EMPLOYEE

&&

BVS
Local storm report, Jun 27, 10:30 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1030 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             4 SW SPRINGFIELD        41.04N 96.19W
06/27/2005  1.00 INCH        SARPY              NE   NWS EMPLOYEE

0949 PM     HAIL             LOUISVILLE              41.00N 96.16W
06/27/2005  0.88 INCH        CASS               NE   TRAINED SPOTTER

0955 PM     HAIL             1 E MURDOCK             40.93N 96.26W
06/27/2005  0.75 INCH        CASS               NE   PUBLIC

1020 PM     HAIL             2 E MURDOCK             40.93N 96.24W
06/27/2005  0.88 INCH        CASS               NE   PUBLIC

&&

BVS
Local storm report, Jun 27, 11:15 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1115 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             LOUISVILLE              41.00N 96.16W
06/27/2005  1.00 INCH        CASS               NE   LAW ENFORCEMENT

1051 PM     FLASH FLOOD      LOUISVILLE              41.00N 96.16W
06/27/2005                   CASS               NE   LAW ENFORCEMENT

            WATER 1 FT. DEEP ON DEPOT ST.

&&

BVS
Local storm report, Jun 28, 12:43 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1243 AM CDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             PENDER                  42.11N 96.71W
06/28/2005  4.25 INCH        THURSTON           NE   TRAINED SPOTTER

1220 AM     HAIL             RALSTON                 41.20N 96.04W
06/28/2005  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

            HAIL LASTED 3-5 MINUTES. ESTIMATED WIND GUSTS OF ABOUT
            30MPH.

&&

SN
Special weather statement, Jun 28, 1:06 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 AM CDT TUE JUN 28 2005

NEZ011-012-015>018-281100-

...SEVERE THUNDERSTORM WATCH 544 HAS BEEN ISSUED UNTIL 600 AM CDT...

IN NORTHEAST NEBRASKA
     KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE AND THURSTON

62

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:14 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders31 min
Jun 27, 8:45 PM CDTSevere Thunderstorm WarningOAXSarpy45 min
Jun 27, 8:53 PM CDTSevere Thunderstorm WarningOAXCass37 min
Jun 27, 9:31 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy44 min
Jun 27, 10:15 PM CDTSevere Thunderstorm WarningOAXCass30 min
Jun 27, 10:23 PM CDTSevere Thunderstorm WarningOAXButler, Seward52 min
Jun 27, 10:42 PM CDTFlash Flood WarningOAXCass6 hr
Jun 27, 10:45 PM CDTSevere Thunderstorm WarningOAXCass32 min
Jun 27, 11:44 PM CDTSevere Thunderstorm WarningOAXLancaster31 min
Jun 27, 11:58 PM CDTSevere Thunderstorm WarningOAXCuming32 min
Jun 28, 12:06 AM CDTSevere Thunderstorm WarningOAXSarpy39 min
Jun 28, 12:13 AM CDTSevere Thunderstorm WarningOAXThurston39 min
Jun 28, 12:14 AM CDTFlash Flood WarningOAXSarpy4 hr
Jun 28, 12:29 AM CDTSevere Thunderstorm WarningOAXDouglas33 min
Jun 28, 12:43 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy32 min
Jun 28, 12:44 AM CDTSevere Thunderstorm WarningOAXKnox46 min
Jun 28, 1:14 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster46 min
Jun 28, 1:31 AM CDTSevere Thunderstorm WarningOAXKnox49 min
Jun 28, 1:50 AM CDTSevere Thunderstorm WarningOAXBoone26 min
Jun 28, 1:51 AM CDTSevere Thunderstorm WarningOAXCedar39 min
Jun 28, 2:11 AM CDTSevere Thunderstorm WarningOAXAntelope36 min
Jun 28, 2:43 AM CDTSevere Thunderstorm WarningOAXPierce31 min

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.